Tennessee, 2020

Lightning Strike in Tennessee, August 31, 2020

August 31, 2020 · NWS MEG · 1 event in 1 county or zone

A weak upper-level disturbance interacted with a moist and unstable airmass to produce numerous thunderstorms across West Tennessee during the afternoon hours on August 31st. A lightning strike resulted in an injury in Henderson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A weak upper-level disturbance interacted with a moist and unstable airmass to produce numerous thunderstorms across West Tennessee during the afternoon hours on August 31st. A lightning strike resulted in an injury in Henderson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 31, 2:16 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 31, 2:16 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
316 PM CDT Mon Aug 31 2020

.DISCUSSION...

Showers and thunderstorms are ongoing across the Eastern third of
the Midsouth. So far today we have had some localized flooding
concerns but storms have remained well below severe limits.
Temperatures are all over the place due to numerous outflow
boundaries across the area, but most of us are currently in the
upper 70s to middle 80s. Tupelo is the outlier having warmed to 90
degrees.

We will essentially remain in the same pattern for the next 3 to 4
days. A trough is currently deepening over the Intermountain West
and will continue to deepen through midweek while slowly shifting
East. The Storm Prediction Center has nearly all of the Midsouth
in a Marginal Risk for Severe thunderstorms this afternoon and
Tonight and tomorrow. Damaging wind and flooding are the main
threats. We expect the next round of showers and thunderstorms
to approach the Midsouth a few hours after sunrise tomorrow.

By Wednesday morning the longwave trough expected to be oriented
from Minnesota, across the Central Plains to over the Texas
Panhandle where it will feature a cutoff low. This pattern will
place the Midsouth under Southwest flow tomorrow through late
Thursday or even early Friday. Several rounds of showers and
thunderstorms are expected as disturbance after disturbance
rotates around the base of the trough and eventually across the
Midsouth. There will likely be 10-12 hour breaks between
disturbances resulting in less coverage of showers, but it does
not look like we will have much of a dry spell through at least
sometime Friday. Right now the bullseye storm track, resulting in
the highest rainfall totals, is expected to be from Southeast
Oklahoma, across North Central Arkansas into Southeast Missouri.
along this path, 3-6 inches of rain looks likely. East Arkansas
and the Missouri Bootheel will likely see the highest totals in
the Midsouth where 3-4 inches could fall. WPC currently has 1-3
expected across the remainder of the Midsouth, but that could
change based on the track of the upper low. We are also expected
to have abundant moisture around through the work week, so it
would not surprise me at all if forecast rain totals increase
significantly. If they do, a flooding threat may evolve, most
likely across Northeast Arkansas, the Missouri Bootheel, and
possibly portions of West Tennessee. As a result we will keep
advertising the threat of flooding in the Hazardous Weather
Outlook.

High temperatures will be mostly in the 80s Monday through Friday
with lows in the low to middle 70s. After the longwave trough axis
and associated cold front shifts East of the Midsouth, probably
Friday, cooler and drier conditions are expected. Low temperatures
over the weekend may dip into the upper 50s with widespread low to
middle 60s across the Midsouth. Dew points in the upper 50s are
expected to make it as far south as the Mississippi State line
both Saturday and Sunday mornings giving us a hint of Fall. High
temperatures may remain in the 70s across Northern areas Saturday
with low to mid 80s farther South. High temperatures in the low to
middle 80s are expected Sunday.

Guidance is in pretty good agreement that a reinforcing cold
front will move through the Midsouth early next week.

30

&&

.AVIATION...18Z TAF

Showers and thunderstorms moving through the area so MVFR/IFR
conditions are possible under any showers or storms. VFR
conditions return for a short period overnight. In the morning
hours fog looks to develop over KTUP and KMKL resulting in
IFR/LIFR conditions. More showers and storms possible tomorrow
which could result in MVFR/LIFR at KJBR and KMEM. Winds southerly
5-10kts. There could be some gusts with the storms 15-25kts.

SMW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 31, 4:37 AM CST, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
537 AM CDT Mon Aug 31 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-011245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
537 AM CDT Mon Aug 31 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms will be possible across the Mid-South.
Primary risks include damaging winds.

Heavy rain and flash flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Multiple rounds of heavy and rain and thunderstorms are expected
during the upcoming work week. Flooding may become a threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 31, 2:10 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Memphis TN
310 PM CDT Mon Aug 31 2020

MSZ006-TNZ092-312030-
Tishomingo MS-Hardin TN-
310 PM CDT Mon Aug 31 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 PM CDT
FOR...

Northern Tishomingo County in northeastern Mississippi...
Southern Hardin County in western Tennessee...

At 310 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over J P Coleman State
Park, moving east at 35 mph.

People in northern Tishomingo and southern Hardin Counties should
monitor this storm closely.

LAT...LON 3501 8804 3501 8820 3492 8815 3489 8810
      3481 8811 3487 8837 3504 8835 3515 8804
TIME...MOT...LOC 2010Z 269DEG 29KT 3495 8821

KRF
Special weather statement, Aug 31, 2:41 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
341 PM CDT Mon Aug 31 2020

TNZ004-022-312115-
Benton TN-Henry TN-
341 PM CDT Mon Aug 31 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT
FOR...

Northern Benton County in western Tennessee...
Henry County in western Tennessee...

At 341 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 9 miles north of Paris,
moving east at 30 mph.

People in northern Benton and Henry Counties should monitor this
storm closely.

LAT...LON 3613 8792 3602 8800 3631 8843 3650 8838
      3650 8805 3644 8806 3631 8796 3627 8794
      3622 8795 3616 8792
TIME...MOT...LOC 2041Z 269DEG 28KT 3643 8825

KRF

The radar

The Memphis radar (KNQA), 140 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Henderson

When
August 31, 4:00 PM CST
Where
Henderson County, 0.89 mi SW of Law
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
35.670, -88.380

A lightning strike occurred near the NIDEC plant in northeast Lexington. One injury resulted.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918681.